Tennessee, 2012

Damaging Wind in Tennessee, May 31, 2012

May 31, 2012 · NWS MRX · 1 event in 1 county or zone

A few thunderstorms developed ahead of a weak cold front across Central East Tennessee during the late afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few thunderstorms developed ahead of a weak cold front across Central East Tennessee during the late afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 31, 6:31 PM EST, 34 minutes earlier.

Area forecast discussion, May 31, 6:31 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
731 PM EDT THU MAY 31 2012

.AVIATION...AN APPROACHING COLD FRONT WILL PUSH THROUGH THE AREA.
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AHEAD OF THE FRONT.
WILL TRY TO TIME MAIN BAND OF THUNDERSTORMS AHEAD OF THE FRONT WITH
PREDOMINANT TSRA FOR A FEW HOURS...AND WILL MAINLY CARRY VCTS FOR
REMAINDER WHEN THUNDER MAY BE AROUND EXCEPT TEMPO TSRA A FEW HOURS
JUST AHEAD OF FRONTAL PASSAGE. CERTAINLY COULD SEE SOME MVFR
CIGS/VIS...OR EVEN BRIEFLY LOWER WITH HEAVIER
SHOWERS/THUNDERSTORMS...BUT GIVEN UNCERTAINTY AND TIMING ISSUES
WILL LEAVE FORECAST VFR FOR NOW.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LW
Hazardous weather outlook, May 31, 1:10 PM EST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
210 PM EDT THU MAY 31 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011200-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
210 PM EDT (110 PM CDT) THU MAY 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP
OVER THE WESTERN TENNESSEE RIVER VALLEY THIS AFTERNOON...AND THEN
MOVE EASTWARD TOWARDS THE SOUTHERN APPALACHIAN REGION. WHILE THESE
STORMS ARE EXPECTED TO WEAKEN AS THEY MOVE TOWARDS EAST TENNESSEE
THIS EVENING...THEY MAY STILL HAVE ENOUGH ORGANIZATION TO PRODUCE
SOME DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL OVER
THE SOUTHERN APPALACHIAN REGION. IN ADDITION...AN ISOLATED TORNADO
OR TWO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A STRONG COLD FRONT WILL SLOWLY MOVE ACROSS THE SOUTHERN APPALACHIAN
REGION ON FRIDAY MORNING...WITH WIDESPREAD SHOWERS AND THUNDERSTORMS
DEVELOPING ALONG IT. STRONG TO SEVERE STORMS WILL BE POSSIBLE FRIDAY
MORNING...WITH THE MAIN THREATS BEING DAMAGING WINDS...LARGE HAIL...
AND LOCALLY HEAVY RAINFALL. IN ADDITION...AN ISOLATED TORNADO OR TWO
WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND FRIDAY MORNING.

DMG

In the hours before

Special weather statement, May 31, 5:35 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
635 PM EDT THU MAY 31 2012

NCZ060-TNZ085>087-101-102-312315-
CHEROKEE NC-EAST POLK TN-MCMINN TN-NORTHWEST MONROE TN-SOUTHEAST
MONROE TN-WEST POLK TN-
635 PM EDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR POLK...MONROE...MCMINN AND
WESTERN CHEROKEE COUNTIES UNTIL 715 PM EDT...

AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF DUCKTOWN...MOVING NORTHEAST
AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH
ARE POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS
LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...TURTLETOWN...BULLET
CREEK...COKER CREEK...TELLICO PLAINS AND MOUNT VERNON.

TD

The radar

The Knoxville radar (KMRX), 67 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Blount

When
May 31, 7:05 PM EST
Where
Blount County, 0.69 mi S of Alcoa
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.790, -83.980

Several trees were reported down across Blount County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380854.